- Question from Survivor02: I have been taking Effexor, which is great for hot flashes, but my sex drive has gone down. I heard Wellbutrin doesn't cause loss of sex drive so much, but can Wellbutrin help hot flashes?
That's a good question. It hasn't been studied formally. I have some women who've done well on Wellbutrin (chemical name: bupropion) as far as mood and energy. It is weight-neutral, and doesn't seem to have the sexual side effects other medications do. It may not have the same coverage for the hot flashes as Effexor (chemical name: venlafaxine) or Paxil (chemical name: paroxetine). Some women tend to be bothered more by night sweats. If the Wellbutrin helps, you can sometimes take that at night and that will help if the night sweats are bothering you more. Just watch out because sometimes Wellbutrin can make you feel more awake, so you want to make sure it doesn't cause insomnia.
Editor's Note: Wellbutrin and Paxil are known to reduce the effectiveness of tamoxifen. If you are taking tamoxifen and are considering an antidepressant, talk to your doctor about which antidepressants are safe for you to take. For more information, please visit the Breastcancer.org Tamoxifen page.
The Ask-the-Expert Online Conference called Sex, Intimacy, and Breast Cancer featured Leslie R. Schover, Ph.D. and Kara Nakisbendi, M.D.answering your questions about sexual side effects of breast cancer and breast cancer treatment, and what you can do about them.
Editor's Note: This conference took place in February 2008.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.